Oklahoma, 2021

Hail in Oklahoma, May 11, 2021

May 11, 2021 · NWS OUN · 2 events in 2 counties and zones

A weak upper wave and an unstable airmass led to widespread showers and thunderstorms, with a few strong storms producing marginally severe hail across southern OK during the morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak upper wave and an unstable airmass led to widespread showers and thunderstorms, with a few strong storms producing marginally severe hail across southern OK during the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 4:59 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 11, 4:59 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
559 AM CDT Tue May 11 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 216 AM CDT Tue May 11 2021

Early this morning, isentropic ascent atop low 50s dewpoints
could foster some isolated strong to severe thunderstorms across
the area. An approaching mid-level perturbation should allow for
lapse rates to steepen and support some elevated instability.
Some high resolution models seem to show little-to-no initiation
at all, but that is likely due to the weaker moisture advection
beneath the isentropic ascent. Southern OK, at the very least,
still has the best threat for marginally severe hail accompanying
any deeper convection. The threat for convection does, however,
have the possibility to reach the I-40 corridor and vicinity if
surface moisture can increase. Models are in agreement with
modest effective shear that could support organized cells, should
they form. Any storms that do form, will tend to be isolated.

During the day, cloudy skies and rain showers with ENE surface
flow will keep temperatures across the area in the mid-to-upper
50s. Rain showers should taper off some this evening with low
temperatures in the mid 40s to low 50s across much of the area.

Bunker

&&

.LONG TERM...
(Wednesday through Monday) Issued at 216 AM CDT Tue May 11 2021

A low amplitude wave will make its way through the area on
Wednesday, with low precipitation chances until it moves out of
the area Wednesday evening. Northwest flow aloft will be overhead
through most of the area through the remainder of the week, until
a broad ridge sets in later this weekend. There is the chance that
some residual convection, emanating from the Central/High Plains,
moves into the area late on Friday into Saturday morning.
Temperatures will gradually increase to near normal temperatures
over the weekend with highs in the low 80s.

Model guidance suggests that a negatively tilted mid-level trough
could bring the chance for more organized convection across the
area on Monday. There is model discrepancy on the initiating
boundary currently and shear looks to be weaker, but the main
point here is that an active pattern could exist next week.
Confidence in potential and timing will be better later this week
and into the weekend.

Bunker

&&

.AVIATION...
(12Z TAFS)
Issued at 543 AM CDT Tue May 11 2021

Ceilings will lower quickly this morning from VFR/MVFR to IFR with
possibly some LIFR later this morning. Sfc visibility will also
lower to mainly 3-5 mile range, but could see some lower vis
within the shower/thunderstorm activity that is expected to become
widespread later this morning. Precip chances will diminish from
west to east during the afternoon and early evening hours. However
IFR conditions will likely continue through 12Z Wednesday at most
sites.

&&

.UPPER AIR...
Issued at 108 PM CDT Mon May 10 2021

An Upper Air flight is planned for 12z this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  48  61  47 / 100  20  20  10
Hobart OK         56  47  62  47 /  90  20  40  10
Wichita Falls TX  61  51  63  49 /  90  30  30  10
Gage OK           54  42  61  43 /  60  10  20  10
Ponca City OK     60  47  63  44 /  70  20  10  10
Durant OK         61  53  65  50 /  90  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 11, 7:02 AM CST, 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
802 AM CDT Tue May 11 2021

OKZ004>048-050>052-TXZ083>090-121315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
802 AM CDT Tue May 11 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will be possible this morning thru early this afternoon
mainly along and south of Interstate 40. A few strong to severe
thunderstorms will be possible across portions of western north
Texas and southern Oklahoma thru 100 PM, with hail up to the size
of half dollars and wind gusts exceeding 50 mph.

Although showers will continue into the evening, thunderstorm
chances will diminish across the area by late this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...

Thunderstorm chances return to parts of Oklahoma and western
north Texas Friday night and continue through Monday. A few strong
to severe storms appear possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 11, 6:19 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
719 AM CDT Tue May 11 2021

TXZ083>085-111245-
Foard TX-Wilbarger TX-Hardeman TX-
719 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Foard...west central
Wilbarger and southeastern Hardeman Counties Until 745 AM CDT...

AT 717 AM CDT, a strong thunderstorm was located 4 miles west of
Margaret, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Chillicothe, Odell, Margaret, Medicine Mound and Copper Breaks State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3441 9951 3439 9946 3438 9946 3439 9945
      3438 9944 3437 9944 3437 9943 3420 9928
      3399 9975 3409 9983
TIME...MOT...LOC 1217Z 235DEG 44KT 3407 9973

03
Special weather statement, May 11, 6:52 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
752 AM CDT Tue May 11 2021

TXZ084-085-087-088-111330-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
752 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...northern
Knox...southern Wilbarger and northern Baylor Counties Until 830 AM
CDT...

AT 749 AM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Truscott to 5 miles south of Gilliland to near
Red Springs, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Seymour, Crowell, Red Springs, Lake Kemp, Mabelle, Vera, Lake
Diversion, Thalia, Truscott and Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3405 9964 3394 9928 3390 9896 3368 9895
      3355 9933 3361 9975 3373 9999
TIME...MOT...LOC 1249Z 229DEG 37KT 3371 9990 3365 9970 3360 9937

03
Special weather statement, May 11, 7:13 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
813 AM CDT Tue May 11 2021

TXZ086-089-111415-
Wichita TX-Archer TX-
813 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Wichita and northwestern
Archer Counties Until 915 AM CDT...

AT 808 AM CDT, a strong thunderstorm was located near Lake Kickapoo,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3349 9881 3351 9895 3366 9895 3384 9881
      3384 9848 3367 9848
TIME...MOT...LOC 1308Z 223DEG 15KT 3362 9884

03
Special weather statement, May 11, 7:15 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
815 AM CDT Tue May 11 2021

OKZ017-018-111400-
Kingfisher OK-Blaine OK-
815 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Kingfisher and east
central Blaine Counties Until 900 AM CDT...

AT 810 AM CDT, a strong thunderstorm was located 9 miles south of
Loyal, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Kingfisher, Dover and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3574 9821 3586 9829 3615 9777 3605 9768
      3587 9768
TIME...MOT...LOC 1310Z 242DEG 41KT 3584 9817

03

The radar

The Vance AFB radar (KVNX), 101 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
May 11, 7:18 AM CST
Where
Blaine County, 10.1 mi E of Watonga
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.840, -98.230

Hail, Love

When
May 11, 9:17 AM CST
Where
Love County, 0.69 mi S of Marietta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.930, -97.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961135, 961141.